Hail, Garrett
- When
- May 14, 5:07 PM EST
- Where
- Garrett County, Oakland
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.420, -79.420
Scattered severe thunderstorms developed across western Pennsylvania, northern West Virginia, and Garrett county Maryland ahead of a cold front moving east across the Ohio Valley. One long lived supercell produced large hail across northern West Virginia and Garrett county, Maryland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered severe thunderstorms developed across western Pennsylvania, northern West Virginia, and Garrett county Maryland ahead of a cold front moving east across the Ohio Valley. One long lived supercell produced large hail across northern West Virginia and Garrett county, Maryland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 14, 4:58 PM EST, 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 558 PM EDT FRI MAY 14 2010 .SYNOPSIS... A COLD FRONT ACROSS SOUTHWEST PENNSYLVANIA WILL PRODUCE SCATTERED THUNDERSTORMS THIS EVENING BEFORE MOVING SOUTH OF THE REGION TONIGHT. HIGH PRESSURE WILL BRING MUCH DRIER AIR INTO THE REGION TONIGHT AND REMAIN THROUGH THE WEEKEND. && .NEAR TERM /THROUGH SATURDAY/... SEVERE THUNDERSTORMS CONTINUE ACROSS PORTIONS OF NORTHERN WEST VIRGINIA AND WESTERN MARYLAND. THIS ACTIVITY WILL SUBSIDE DURING THE EARLY EVENING HOURS. RECEIVED SEVERAL REPORTS OF LARGE HAIL IN SOUTHWESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA. LEFTOVER SHOWERS ALONG BOUNDARY THIS EVENING THEN SHOWERS WILL END AND CLOUDS WILL BREAK OVERNIGHT AS MUCH DRIER AIR MOVES INTO REGION. DRY AND COOLER SURFACE HIGH WILL DOMINATE FOR SATURDAY. TEMPERATURES CLOSE TO MODEL MOS. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... HIGH PRESSURE WILL REMAIN IN CONTROL INTO SUNDAY. BY SUNDAY NIGHT STORM SYSTEM MOVING OUT OF THE CENTRAL PLAINS TOWARD THE WESTERN GREAT LAKES WILL PUSH A WARM FRONT BACK ACROSS REGION WITH CLOUDS INCREASING BY LATER SUNDAY AND A LOW CHANCE OF SHOWERS LATE SUNDAY NIGHT. AS FRONT MOVES ACROSS REGION MONDAY EXPECT WIDESPREAD SHOWERS AND A CHANCE FOR THUNDERSTORMS AS DEEP MOISTURE RETURNS ACROSS REGION. MODEL MOS SEEMED REASONABLE AND WAS FOLLOWED. BUILD OVER THE AREA SATURDAY FOR DRY AND SEASONABLE CONDITIONS. THE RIDGE WILL FLATTEN SUNDAY...ALLOWING FOR A WEAK IMPULSE TO PERHAPS CLIP I-70 SOUTHWARD. WITH DEEP MOISTURE LACKING...WILL KEEP SUNDAY DRY...WITH SOME ENHANCED MID LEVEL CLOUDS SUNDAY AFTN. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... A LOW PRESSURE SYSTEM WILL TRACK SLOWLY FROM THE CENTRAL MS VALLEY TO THE EASTERN GREAT LAKES MONDAY NIGHT THROUGH WEDNESDAY. THIS SYSTEM WILL BRING THE LIKELIHOOD OF SHOWERS MONDAY NIGHT THROUGH LATE TUESDAY...WITH SCATTERED SHOWERS REMAINING OVER THE REGION WEDNESDAY. A HIGH PRESSURE RIDGE WILL BUILD IN FROM THE WEST THURSDAY...BRINGING DRY WEATHER FOR LATE IN THE WEEK. TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL FOR THE EXTENDED PERIOD. && .AVIATION /22Z FRIDAY THROUGH WEDNESDAY/... A COLD FRONT WILL PUSH SOUTHEAST OF THE REGION BY THIS EVENING. WIDELY SCATTERED THUNDERSTORMS WILL CONTINUE TO FORM MAINLY SOUTH OF A KZZV-KPIT-KIDI LINE THROUGH AROUND 23Z. BRIEF MVFR/IFR RESTRICTIONS ARE POSSIBLE IN STORMS...OTHERWISE SCATTERED TO BROKEN CUMULUS AROUND 4000 FEET WILL PREVAIL THROUGH 00Z. WEST SURFACE WINDS WILL GUST TO 25KT AT TIMES...THEN DIMINISH TO 5-8KT AFTER 01Z. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 558 PM EDT FRI MAY 14 2010 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-152200- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG- INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO- MARSHALL- 558 PM EDT FRI MAY 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-WVZ012-021>023-041-152200- GARRETT-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 558 PM EDT FRI MAY 14 2010 ...SEVERE THUNDERSTORM WATCH 173 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
520 PM EDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 5 NW BROWNS CHAPEL 39.56N 79.99W
05/14/2010 E1.00 INCH MONONGALIA WV TRAINED SPOTTER
&&
TGREENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
530 PM EDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 1 S MORGANTOWN 39.62N 79.95W
05/14/2010 E1.75 INCH MONONGALIA WV PUBLIC
&&
RCCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 539 PM EDT FRI MAY 14 2010 PAZ030-032-142245- FAYETTE PA-WESTMORELAND PA- 539 PM EDT FRI MAY 14 2010 ...THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...FAYETTE AND WESTMORELAND... AT 534 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 10 MILES SOUTHWEST OF DONEGAL...OR ABOUT 3 MILES EAST OF CONNELLSVILLE...MOVING EAST AT 50 MPH. THIS STORM MAY PRODUCE DIME SIZE HAIL AND WIND GUSTS TO 45 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... DONEGAL... SEVEN SPRINGS... KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND SOUTHWESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
540 PM EDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 1 SW REEDSVILLE 39.50N 79.81W
05/14/2010 E1.00 INCH PRESTON WV PUBLIC
1.00 INCH HAIL IN ARTHURDALE, WV.
&&
RCCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
543 PM EDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 3 S MORGANTOWN 39.59N 79.95W
05/14/2010 E1.75 INCH MONONGALIA WV PUBLIC
&&
RCCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
549 PM EDT FRI MAY 14 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL KINGWOOD 39.47N 79.68W
05/14/2010 E1.00 INCH PRESTON WV EMERGENCY MNGR
&&
RCCThe Pittsburgh radar (KPBZ), 141 km away, was scanning. The volume nearest the first event began at 22:06 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2010Every state in 2010This day in weather historyWarnings in Maryland, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221825, 221826, 221827, 221828.